Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Huntsville, AL

April 18, 2017Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 18, 2017, 3:12 PM CDT for Franklin County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Apr 18, 2017, 3:45 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WUUS54 KHUN 182012
SVRHUN
TNC051-182045-
/O.NEW.KHUN.SV.W.0063.170418T2012Z-170418T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
312 PM CDT TUE APR 18 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in Middle Tennessee...

* Until 345 PM CDT

* At 310 PM CDT, a severe thunderstorm was located over Decherd, or
  near Winchester, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Winchester, Decherd, Estill Springs, Cowan, Tims Ford Lake,
  Sewanee, Woods Reservoir, Arnold AFB and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
      3531 8595 3530 8595 3528 8591 3525 8589
      3513 8604 3521 8619 3536 8612
TIME...MOT...LOC 2010Z 209DEG 17KT 3524 8608 

HAIL...1.00IN
WIND...60MPH
 
$$

SL.77
2 follow-up statements
934 
WWUS54 KHUN 182024
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
324 PM CDT TUE APR 18 2017

TNC051-182045-
/O.CON.KHUN.SV.W.0063.000000T0000Z-170418T2045Z/
Franklin TN-
324 PM CDT TUE APR 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 323 PM CDT, a severe thunderstorm was located near Estill Springs,
or 8 miles north of Winchester, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Decherd, Estill Springs, Tims Ford Lake, Woods Reservoir, Arnold AFB
and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
      3531 8595 3530 8595 3528 8593 3527 8595
      3521 8602 3526 8615 3536 8612
TIME...MOT...LOC 2023Z 201DEG 17KT 3530 8607 

HAIL...1.00IN
WIND...60MPH
 
$$

SL.77
559 
WWUS54 KHUN 182037
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
337 PM CDT TUE APR 18 2017

TNC051-182047-
/O.EXP.KHUN.SV.W.0063.000000T0000Z-170418T2045Z/
Franklin TN-
337 PM CDT TUE APR 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain 
and frequent lightning are still possible with this thunderstorm.

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8597
      3531 8595 3530 8595 3528 8593 3527 8595
      3521 8602 3526 8615 3536 8612
TIME...MOT...LOC 2037Z 209DEG 17KT 3536 8603 

$$

SL.77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:37 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 18, 2:37 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
237 PM CDT Tue Apr 18 2017

.NEAR TERM...(Tonight)
Issued at 235 PM CDT Tue Apr 18 2017

GOES-16 indicates cumulus streets running SSW-NNE across the area,
with the deeper convection generally along and east of I-65. With the
850 mb convergence zone well to our north and the main vorticity
maximum tracking east through middle and eastern TN, the greatest
overall PoP this evening will be across our northeast counties. With
the loss of heating, this will likely inhibit convection further
south and west. The boundary layer has become quite moist, and with
any clearing late tonight in our western counties, patchy fog develop
is quite possible. We may need to deteriorate visibility forecasts
this evening if this trend holds. For now, just went with patchy
light fog.

.SHORT TERM...(Wednesday through Thursday)
Issued at 235 PM CDT Tue Apr 18 2017

Convective chances during the next two afternoons will likely be
driven by diurnal heating and lift along the complex terrain in our
eastern counties. With the 850 mb ridge growing further west into our
area, streamlines will become less confluent. We should see a bit
less cloud cover as well, so will forecast highs in the lower to
middle 80s. Flow will veer to a more southwest direction on Thursday,
so confidence in temperatures warming even further is growing. On
Thursday Night, a vorticity wave flows east through TN within the
largely westerly flow at 500 mb. This may be convectively enhanced as
multiple convective clusters or MCS develop Thursday night into
Friday along the 850 mb convergence zone from the Ozark Plateau into
KY and northern TN. Will keep the PoP in the slight chance category
for north AL and southern TN with the trajectory of the wave and
position of the convergence zone to our north.

.LONG TERM...(Thursday night through Monday)
Issued at 235 PM CDT Tue Apr 18 2017

During the day on Friday, this zone of convergence should shift
further south. However, it is very unclear exactly where it will be.
Model guidance places it anywhere between northern Alabama and
Southern Kentucky. Some weak convergence is shown by models over
northern Alabama and Southern Middle Tennessee. Models also forecast
instability (SBCAPE) to climb to between 1000 and 2000 J/KG. Given
the weak nature of the boundary, the low level jet is not very strong
along this boundary (as well as the bulk shear). Therefore, only
expect some scattered (30-50%) strong storms capable of gusty winds
and heavy rainfall on Friday in our area. Since better forcing may be
just to our north, higher chances of precipitation are expected north
of our Tennessee counties.

GFS forecasts a stronger upper level wave forming along this
boundary Friday night, as a strong storm system further west pushes
east into the Midwestern states and towards the Mississippi Valley.
However, some other synoptic model guidance (such as the ECMWF) does
not develop this stronger wave until around daybreak in northwestern
Alabama. Thus, kept close to the Superblend for chances of
rain/storms Friday night given the discrepancies with scattered
chances of rain near and south of the Tennessee River with higher
chances northwest of there. Although there will be some higher
instability early in the evening, this drops off quickly by midnight,
although some elevated instability should remain. Thus, expect more
showers and thunderstorms but they may not be as strong.

Around daybreak through the early morning hours, most synoptic scale
models do show convection/cloud cover affecting at least part or all
of the forecast area. This should stabilize the atmosphere early, but
models push this activity/cloud cover north of the area during the
mid-morning hours. In addition, shower/storm initiation will have to
overcome a fairly strong cap in place around 850 mb. So some breaks
in cloud cover and moisture return will have to develop to help break
through it later in the afternoon. Models do not show thicker cloud
cover re-developing until the early to mid-afternoon hours. This
could allow for a warm day with highs climbing into the upper 70s or
lower 80s. This should allow some recovery of instability, but just
how much depends on how high our dewpoints can get ahead of the
approaching cold front Saturday afternoon and how much sunshine we
see. Regardless, most synoptic model guidance does show at least 500
to 1000 J/KG of instability. ECMWF is not quite as strong with the
system, so the shear and low level jet are not quite as strong. Also,
instability is closer to 500 J/KG with this model. However, there
should still be enough shear (between 40 and 50 knots) for strong to
severe convection. Coupled with very strong forcing ahead of the
front expect strong to severe storms to move into northwestern
Alabama Saturday afternoon and linger into the early evening hours
east of I-65. Low level helicity does increase enough that a tornado
is possible, but damaging winds should be the main threat with any
severe storms that develop. Enough elevated instability remains in
place near the front until around midnight. This could allow for
additional strong thunderstorms along the front capable of producing
gusty winds and small hail.

By daybreak on Sunday the front should have pushed east into Georgia.
Cooler and drier air will be moving into the area with lingering
isolated to scattered rain showers. This cooler air should allow
temperatures to drop into the lower 50s by Sunday morning. It will be
a noticeable change from the day before with cloud cover and showers
lingering with highs only climbing into the lower to mid 60s. It
will also be a bit breezy with northwest winds around 10 mph with
gusts to 20 mph.

A slow warmup begins on Monday and continues into early next week,
high pressure builds into and then pushes east of the area.
Temperatures by the middle of the week should be back into the mid to
upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1134 AM CDT Tue Apr 18 2017

VFR flight weather conditions will prevail for most of the period.
Scattered showers and a few thunderstorms may temporarily lower
ceilings and visibility into the IFR or MVFR range this afternoon and
early this evening. Have forecast VCTS at both KMSL and KHSV during
this period. Areal coverage of showers and thunderstorms will
decrease after sunset. Patchy BR or FG is possible late tonight with
visibility down to around 4SM at KMSL between 09-12Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...ktw
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 18, 1:38 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
138 PM CDT Tue Apr 18 2017

ALZ001>010-016-TNZ076-096-097-191100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
138 PM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Thunderstorms will continue to develop this afternoon in the
vicinity of a weak front stalled across northern Alabama. The
activity is expected to diminish shortly after sunset. Wind gusts of
30 mph and small hail will be possible with the strongest storms.
However, the main hazards will be cloud to ground lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is the potential for isolated thunderstorms on Wednesday,
Wednesday night, and Thursday mainly over northeast Alabama and
portions of Southern Middle Tennessee.

However, the threat for storms will increase early Friday morning and
continue through Friday evening as another cold front drifts
southward into the Tennessee Valley before stalling. Some of these
storms could be strong with gusty winds the primary threat.

Numerous storms are expected on Saturday through Saturday night with
arrival of a stronger cold front. A few strong to severe storms will
be possible with the passage of this front from late Saturday
afternoon into Saturday night.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Apr 18, 2:21 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
221 PM CDT TUE APR 18 2017

TNZ097-181945-
Franklin TN-
221 PM CDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 15 miles southwest of Winchester, moving northeast at 15
mph.

Penny size hail...heavy rainfall...frequent lightning...and winds in
excess of 30 mph will be possible with this storm.

Locations impacted include...
Winchester, Huntland, Tims Ford Lake, Lexie Crossroads, Harmony,
Maxwell, Beans Creek and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3509 8598 3499 8614 3499 8632 3514 8632
      3525 8625
TIME...MOT...LOC 1921Z 216DEG 13KT 3501 8627

SL.77
Special weather statement, Apr 18, 2:56 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
256 PM CDT TUE APR 18 2017

ALZ001-002-182030-
Lauderdale AL-Colbert AL-
256 PM CDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 13 miles west of Sheffield, moving northeast at 15 mph.

Nickel size hail...frequent lightning...and winds in excess of 30
mph will be possible with this storm.

Locations impacted include...
Florence, Cherokee, Underwood-Petersville, Wright, Barton, Oakland,
Threet and Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8794 3501 8779 3491 8764 3472 8789
      3483 8805
TIME...MOT...LOC 1955Z 217DEG 15KT 3482 8793

SL.77

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:21 PM CDTSpecial Weather StatementHUNFranklin24 min
Apr 18, 2:51 PM CDTSevere Thunderstorm WarningHUNFranklin24 min
Apr 18, 3:36 PM CDTSpecial Weather StatementHUNMoore24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.